Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Corpus Christi, TX

May 27, 2020Bee County, Goliad County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 27, 2020, 11:24 PM CDT for Bee County, Goliad County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2020, 11:24 PM CDT (04:24 UTC)
Expired
May 28, 2020, 12:00 AM CDT
In force
36 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bee County, TX, Goliad County, TX

The radar

The Corpus Christi radar (KCRP), 84 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:47 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 27, 8:47 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
847 PM CDT Wed May 27 2020

.DISCUSSION...

The main headlines with this update:

- SPC expanded the Enhanced Risk into the northern portions of
  the Victoria Crossroads.
- The Slight Risk now extends from a Port Lavaca to Tilden line.

Went ahead and increased POPs this evening across the Victoria
Crossroads. Several of the hi- res models bring the line of storms
across South-Central Texas towards our CWA but dissipate the line
before it makes it into the Victoria Crossroads. With that said,
they haven't been picking up on the activity further west across
the Hill Country which may make it here. The latest Warn- on-
Forecast System run brings the line into the Victoria Crossroads,
while weakening it some, over the next few hours which adds
confidence to the increased threat of strong to severe storms this
evening.

&&

.PREV DISCUSSION... /Issued 630 PM CDT Wed May 27 2020/

DISCUSSION...

Update for 00Z Aviation.

AVIATION...

Thunderstorms have been ongoing this afternoon to the north and
northeast of the region. Hi-res guidance continues to weaken the
storms before nearing VCT this evening. Therefore, haven't
introduced VCTS/TS into the TAFs just yet. Will continue to
monitor trends over the next few hours and make any amendments as
needed.

Otherwise, VFR conditions will prevail this evening. There will be
a small window around sunrise tomorrow where a mixture of MVFR/IFR
ceilings build in. Winds will be gusty at times late tonight,
mainly at COT and LRD as a 25-30 knot H9 LLJ noses into the
region. A surface boundary will approach the region late in the
period. Winds will turn to the north but will remain light.
Showers and storms will be possible along the front but didn't
include in the TAF at this time due to low confidence in areal
coverage.

PREV DISCUSSION... /Issued 348 PM CDT Wed May 27 2020/

SHORT TERM...

Today was a warm day with temperatures reaching the upper 80s and
lower 90s with heat indices in the upper 90s and lower 100s with
mostly sunny conditions. A couple of Hi-Res models are hinting at
the possibility of isolated showers and thunderstorms across the
Victoria Crossroads caused by the tail end associated with the
activity in Central Texas. With this mornings sounding showing
limited moisture (PWATS around 1 inch) and a modest cap decided to
go with just minimal PoPs as confidence is low that the activity
will reach our CWA. Temperatures will remain mild tonight with
temperatures in the lower to mid 70s across the area. Warmer
temperatures will return tomorrow with the majority of the area in
the lower to mid 90s with the exception being coastal locations
in the upper 80s. Tomorrow will be mostly cloudy as a shortwave
trough with an associated front makes its way down Central Texas
into South Texas which will increase our rain chances. The best
chances for rain will be tomorrow evening into tomorrow night,
however, isolated showers and thunderstorms can't be ruled out
during the afternoon hours, mainly across the Coastal Bend.

LONG TERM (Friday through Wednesday)...

The extended period begins with an upper trough with an axis from
the Great Lakes down through the lower Mississippi Valley then back
across East Texas, and a nearly stationary upper ridge over the
southwest CONUS. As the trough drifts toward the Atlantic coast, one
last significant shortwave will rotate through the base, pushing a
weak boundary into the region. This will keep isolated to scattered
showers and thunderstorms in our forecast through Friday before
tapering off to just isolated activity Friday night and Saturday.

Medium range models are consistent in amplifying the upper ridge
through the rest of the week. The ECMWF maintains the ridge axis
west of us, while the GFS moves the ridge axis out into the Plains
by the middle of next week. In either case, elevated moisture pooled
near the decaying surface boundary may be enough to produce an
isolated thunderstorm over the Rio Grande Plains on Monday, but
expect better chances to remain further south. Dry weather will
continue through the week as the upper ridge becomes more of an
influence on our weather.

Persistent easterly flow early next week may favor an increased rip
current risk, and possibly minor tidal overflow in and around high
tide.

MARINE...

A weak to moderate southeast wind will continue tonight and into
tomorrow, with winds briefly reaching moderate levels for a
couple of hours tonight. Winds will begin to subside tomorrow
night, becoming weak with the approaching boundary and shifting
from the northeast late tomorrow night. Rain chances will be low
tonight, however, rain chances will increase tomorrow into Friday
as the disturbance reaches our area. A weak frontal boundary will
approach the region Thursday night and Friday before stalling,
with weak to moderate northerly flow. Isolated to scattered
showers and thunderstorms will be possible with the boundary
through Saturday. Drier conditions and weak to moderate easterly
flow will remain into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    73  89  74  88  71  /  10  20  30  30  20
Victoria          70  89  70  89  68  /  30  30  20  20  10
Laredo            74  94  73  87  71  /  10  20  50  40  10
Alice             71  93  73  90  70  /  10  20  40  30  20
Rockport          77  88  76  89  74  /  20  20  20  30  20
Cotulla           72  94  72  92  69  /  10  20  40  20  10
Kingsville        72  92  74  89  70  /  10  20  40  40  20
Navy Corpus       77  86  76  86  75  /  10  20  30  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TC/95...SHORT TERM
Hazardous weather outlook, May 27, 8:27 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
827 PM CDT Wed May 27 2020

TXZ229>234-239>247-342>347-442-443-447-290130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
827 PM CDT Wed May 27 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Tonight

Isolated thunderstorms may develop tonight across the Victoria
Crossroads, with additional storms possible after midnight from
the Brush Country to the Coastal Plains. Some strong thunderstorms
may develop at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms possible Thursday through
Saturday, with better chances Thursday night and Friday due to an
approaching weak frontal boundary. Locally heavy rainfall possible
Thursday night. Isolated thunderstorms then possible Monday and
Tuesday.

A few strong to possibly severe storms Thursday and Thursday
night with strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-290130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
827 PM CDT Wed May 27 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms possible Thursday through
Saturday, with better chances Thursday night and Friday due to an
approaching weak frontal boundary. Isolated thunderstorms then
possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TC

In the hours before

Special weather statement, May 27, 10:22 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1022 PM CDT Wed May 27 2020

TXZ234-280345-
Victoria-
1022 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VICTORIA COUNTY...

At 1021 PM CDT, a strong thunderstorm was located near Thomaston, or
9 miles east of Cuero, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fordtran, Salem and Nursery.

LAT...LON 2906 9694 2902 9683 2899 9682 2884 9709
      2896 9718 2910 9698
TIME...MOT...LOC 0321Z 316DEG 26KT 2907 9712

TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:22 PM CDTSpecial Weather StatementCRPVictoria23 min
May 27, 10:54 PM CDTSevere Thunderstorm WarningCRPBee, Live Oak36 min
May 27, 11:52 PM CDTSevere Thunderstorm WarningCRPBee, Refugio, San Patricio38 min
May 28, 12:33 AM CDTSpecial Weather StatementCRPSan Patricio27 min
May 28, 12:55 AM CDTSpecial Weather StatementCRPSan Patricio50 min
May 28, 3:16 AM CDTSpecial Weather StatementCRPLa Salle29 min
May 28, 5:58 PM CDTSpecial Weather StatementCRPCalhoun47 min
May 28, 6:41 PM CDTSevere Thunderstorm WarningCRPCalhoun64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.